Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 87, NWS Jackson, KY

July 27, 2014Knott County, Letcher County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 27, 2014, 2:08 PM EDT for Knott County, Letcher County, Perry County, Kentucky. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2014, 2:08 PM EDT (18:08 UTC)
Expired
Jul 27, 2014, 3:00 PM EDT
In force
52 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knott County, KY, Letcher County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:25 PM EDTTSTM WND DMG1 Wsw Blackey, KYTREES DOWN ON HIGHWAY 7 AND 1103.
Jul 27, 2:25 PM EDTTSTM WND DMGColson, KYTREES DOWN ON HIGHWAY 7 AND 931.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:00 PM EDTTornado WatchSPC11 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS53 KJKL 271808
SVRJKL
KYC119-133-193-271900-
/O.NEW.KJKL.SV.W.0087.140727T1808Z-140727T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
208 PM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  LETCHER COUNTY IN SOUTHEAST KENTUCKY...
  CENTRAL PERRY COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 300 PM EDT

* AT 207 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CORDIA...AND
  MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHSBORO AND SASSAFRAS AROUND 215 PM EDT.
  CODY AND REDFOX AROUND 220 PM EDT.
  SACKETT AND TILLIE AROUND 225 PM EDT.
  FARRADAY AND POLLY AROUND 230 PM EDT.
  MILLSTONE AND WRIGHT AROUND 235 PM EDT.
  PAYNE GAP AND FISHPOND LAKE AROUND 240 PM EDT.

OTHER LOCATIONS IN THE WARNING INCLUDE DAVID AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3721 8326 3738 8319 3725 8270 3723 8269
      3723 8268 3724 8265 3723 8259 3721 8259
      3719 8257 3711 8272 3704 8272 3701 8277
      3701 8280
TIME...MOT...LOC 1808Z 288DEG 43KT 3726 8311

HAIL...1.00IN
WIND...60MPH

$$

GREIF
1 follow-up statement
751 
WWUS53 KJKL 271836
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
236 PM EDT SUN JUL 27 2014

KYC119-133-193-271900-
/O.CON.KJKL.SV.W.0087.000000T0000Z-140727T1900Z/
KNOTT KY-LETCHER KY-PERRY KY-
236 PM EDT SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
PERRY...LETCHER AND SOUTH CENTRAL KNOTT COUNTIES UNTIL 300 PM EDT...

AT 234 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THORNTON...AND
MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL PERRY...LETCHER AND SOUTH CENTRAL KNOTT COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...GASKILL AND BURDINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS IN AN
INTERIOR ROOM...A BATHROOM OR CLOSET...OR BASEMENT.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3714 8309 3726 8300 3723 8272 3722 8270
      3722 8264 3721 8262 3720 8259 3719 8257
      3711 8272 3704 8272 3701 8277 3701 8280
TIME...MOT...LOC 1836Z 288DEG 43KT 3716 8271

HAIL...1.00IN
WIND...60MPH

$$

RICHEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:30 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 27, 10:30 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT SUN JUL 27 2014

.UPDATE...
ISSUED AT 1030 AM EDT SUN JUL 27 2014

WIDESPREAD SHOWERS AND THUNDERSTORMS WERE AFFECTING THE NORTHERN PART
OF THE FORECAST AREA LATE THIS MORNING. HAVE RAISED POPS TO ACCOUNT
FOR ONGOING ACTIVITY. THIS ACTIVITY EXTENDS BACK TO SOUTHERN INDIANA
AND NORTH CENTRAL KENTUCKY WHERE RENEWED DEVELOPMENT PERSISTS. THIS
WAS NOT HANDLED WELL BY MODELS. SEVERE WX DURING THE DAY WILL BE
HIGHLY DEPENDENT ON HOW THE CURRENT ACTIVITY EVOLVES. IN LIGHT OF
CURRENT ACTIVITY...DO HAVE SOME CONCERN FOR THE GREATEST THREAT AREA
CURRENTLY CENTERED ON JKL TO BE SHIFTING WESTWARD.

UPDATE ISSUED AT 801 AM EDT SUN JUL 27 2014

A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP ACROSS
A BOUNDARY THAT RUNS FROM SOUTH CENTRAL INDIANA INTO CENTRAL KY.
THOUGH MANY OF THE STORMS HERE ARE STRONG AND PRODUCING A LARGE
AMOUNT OF LIGHTNING...THE OVERALL TREND IS FOR THEM TO DIMINISH AS
THEY HEAD SOUTHEAST AND INTO THE SW PORTION OF THE JKL CWA. UPDATED
THE POPS AND WEATHER TO BETTER ACCOUNT FOR THE ONGOING PRECIP
SITUATION. LAST FEW SCANS SHOWS SOME OF THE STORMS ALONG THE OHIO
RIVER BEGINNING TO MERGE AND HEADING EASTWARD. THESE STORMS MAY
ACTUALLY MOVE INTO THE NORTHERN COUNTIES IN THE JKL CWA IN THE NEXT
HOUR OR SO. THEN BY LATE MORNING/EARLY AFTERNOON...MORE CELLS WILL
BEGIN DEVELOPING IN THE NORTHERN CWA AND EXPAND SOUTHWARD AS OUR
LARGER THREAT FOR SEVERE WEATHER COMES INTO PLAY. ALSO LOADED IN THE
LATEST OBSERVATIONAL DATA FOR TEMPS...DEW POINTS...AND WINDS...TO
MAKE SURE ONGOING CONDITIONS WERE REFLECTED IN THE NEAR TERM
FORECAST.

..WITH
VERY SLOW MOVEMENT IN THE OVERALL LINE AND MOVING EAST AND SOUTHEAST.
THESE STORMS HAVE SHOWN A DIMINISHING TREND AS THEY HEAD INTO THE
JACKSON CWA...BUT SOME LIGHTNING AND LIGHT RAIN SHOWERS ARE STILL
PRESENT ACROSS THE SOUTHWEST CWA.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 337 AM EDT SUN JUL 27 2014

A DEEP UPPER LEVEL TROUGH WILL CONTINUE TO DIVE INTO THE OHIO RIVER
VALLEY TODAY...WITH A SHORTWAVE RIDING ALONG THE TROUGH AND CREATING
A DYNAMIC WEATHER SITUATION ACROSS EASTERN KY. MODELS HAVE BEEN IN
GOOD AGREEMENT FOR A COUPLE OF DAYS NOW...BUT THE MESOSCALE
PARAMETERS CONTINUE TO EVOLVE AS WE HEAD INTO TODAY. OVERALL...A
WARM FRONT WHICH PASSED THROUGH THE AREA AND IS NOW LOCATED TO OUR
NORTH EARLY THIS MORNING...HAS ALLOWED FOR A STRONG SURGE OF WARM
UNSTABLE SOUTHERLY AIR INTO THE REGION. THIS...COUPLED WITH A LARGE
MCS THAT PASSED THROUGH EASTERN KY OVERNIGHT...HAS CREATED AN
ABUNDANT AMOUNT OF MOISTURE...ESPECIALLY IN THE LOWER LEVELS. AS A
COLD FRONT APPROACHES FROM OUR NW TODAY...EXPECT THESE FACTORS TO
INTERACT WITH THE FRONTAL BOUNDARY TO CREATE UNSTABLE CONDITIONS AND
AN ENHANCED SEVERE WEATHER THREAT.

DIVING FURTHER INTO THE LATEST MODEL GUIDANCE...
WHILE THERE ARE MANY PARAMETERS AT PLAY HERE...MODEL SOUNDINGS ARE
STILL SOME OF THE MOST TELL-ALL INFORMATION WE HAVE AT THIS POINT.
AS HAS BEEN NOTED IN PREVIOUS FORECASTS...LATEST NAM12 AND GFS40
SOUNDINGS ARE STILL SHOWING THE LOSS OF A LOW LEVEL DIURNAL CAPPING
INVERSION BY 15Z THIS MORNING...WITH DRY AIR FILTERING INTO THE MID
AND UPPER LEVELS BY 18Z. WITH STEEP LAPSE RATES STILL AROUND THE 6
TO 6.5 C/KM RANGE...AND SEASONABLY STRONG MID LEVEL WINDS...ALL
THINGS SEEM TO LINE UP FOR THE POTENTIAL FOR DAMAGING WINDS AND LARGE
HAIL. HIGH 6 HOUR PWAT VALUES ARE ALSO STILL INSINUATING THAT ANY
STORM THAT DEVELOPS COULD PRODUCE LOCALIZED HEAVY RAINFALL AS WELL.
WHAT IS STILL RAISING SOME UNCERTAINTY...HOWEVER...IS THE FACT THAT
THERE IS DECENT LOW LEVEL DIRECTIONAL SHEAR IN THE LOWEST 2KM AROUND
12Z...BUT IT WEAKENS LOOKING AT THE 15Z AND LATER SOUNDINGS. THIS
WILL CUT DOWN ON THE BEST HELICITY AND HODOGRAPH SIGNATURES...BUT IT
DOES NOT COMPLETELY RULE OUT THE THREAT OF SOME ISOLATED TORNADOES.
AND GIVEN THE OTHER FAVORABLE PARAMETERS...IF A TORNADO DOES
DEVELOP...IT COULD BE STRONG.

NOW LOOKING AT SOME OTHER PARAMETERS OF CONCERN. THE UPPER LEVEL
SHORTWAVE...AND THE SURFACE LOW...WILL REMAIN MUCH FARTHER TO OUR
NORTH...PUSHING EASTWARD ALONG THE UPPER GREAT LAKES REGION. THIS
PUTS THE BEST FORCING AND CONVERGENCE NORTH OF EASTERN KY...WITH A
STRONG QVECTOR CONVERGENCE MAXIMUM MOVING ACROSS MICHIGAN...NORTHERN
OHIO...AND INTO NEW ENGLAND BY SUNDAY AFTERNOON. THE 300MB JET WILL
SET UP ALONG WITH THE LONGWAVE TROUGH ORIENTATION...ALSO WEST TO
EAST...YIELDING THE HIGHEST WINDS MAINLY NORTH OF THE OHIO RIVER.
EXPECT THE SURFACE BOUNDARY TO SET UP ALONG THE SAME PATH. BUT THE
JET IS NOT SHOWING A DEFINITIVE STREAK...IT IS QUITE BROAD. SO THERE
IS THE POTENTIAL THAT THE BOUNDARY COULD ESTABLISH ITSELF JUST
SLIGHTLY NORTH OR SOUTH OF WHAT IS FORECASTED. WITH THIS IN
MIND...IT ALMOST SEEMS THAT THE BEST POTENTIAL FOR THE COLLOCATION
OF FORCING AND LIFT WOULD BE CLOSER TO THE SURFACE LOW...AND
THEREFORE NORTH OF KY.

PUTTING ALL OF THIS TOGETHER...IT COULD BE THAT CELLS BEGIN
DEVELOPING NORTH OF OUR REGION IF THE BOUNDARY ORIENTS ITSELF
FURTHER NORTHWARD. IF THE BOUNDARY PUSHES SLIGHTLY SOUTHWARD...CELLS
WILL START DEVELOPING ACROSS THE NORTHERN CWA. REGARDLESS...IT WILL
LIKELY BE THE OUTFLOWS OF THESE STORMS THAT DETERMINES HOW THE
REMAINDER OF THE DAY WILL PLAY OUT. AS OUTFLOWS PUSH AWAY FROM THE
STORMS...AND SOUTHWARD INTO THE MORE UNSTABLE AIR...THIS WILL CREATE
ENOUGH LIFT TO INITIATE NEW CELL DEVELOPMENT. GIVEN THE FORECAST
SOUNDING CHARACTERISTICS MENTIONED ABOVE...ALL STORM MODES ARE
POSSIBLE...FROM SQUALL LINES...QLCS/S...MCS/S...AND INDIVIDUAL
SUPERCELLS. AND THOUGH THE TORNADO THREAT IS NOT WELL DEFINED...DO
WANT TO MAKE SPECIFIC MENTION THAT OUTFLOW BOUNDARIES COULD PRODUCE
THE NEEDED LOW LEVEL WIND SHEAR TO INITIATE A SUPERCELL CAPABLE OF
PRODUCING A STRONG TORNADO.

AS WE HEAD INTO SUNDAY EVENING...THE SHORTWAVE AND FORCING WILL
CONTINUE TO PUSH EASTWARD...PULLING THE BEST INSTABILITY AWAY FROM
EASTERN KY. EXPECT ONGOING SHOWERS AND THUNDERSTORMS TO
CONTINUE...BUT DRY AIR WILL FILTER INTO THE LOW LEVELS FROM WEST TO
EAST...CUTTING OFF THE BEST CONVECTIVE AND PRECIP POTENTIAL BY 12Z.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 451 AM EDT SUN JUL 27 2014

AN AMPLIFIED LONG WAVE PATTERN WILL DOMINATE ACROSS THE CONUS
THROUGH THE PERIOD...WITH RIDGING IN THE WEST AND TROUGHING IN THE
EAST.

MONDAY WILL BEGIN WITH CYCLONIC FLOW ENTRENCHED ACROSS THE OHIO
AND TENNESSEE VALLEYS...WITH AFTERNOON HEATING KICKING OFF SOME
ISOLATED TO SCATTERED CONVECTION ACROSS EASTERN KENTUCKY. THE AIR
WILL CONTINUE TO DRY OUT IN THE LOW LEVELS...LEAVING ONLY THE THREAT
OF SOME SPRINKLES FOR TUESDAY. HIGHS WILL AVERAGE IN THE LOW TO MID
70S FOR MOST LOCATIONS. DRIER WEATHER CAN BE EXPECTED ACROSS THE AREA
FOR THE MIDDLE OF THE WEEK...AS THE TROUGH TEMPORARILY DAMPENS. HIGHS
WILL MODIFY A BIT...REACHING THE LOW 80S BY THURSDAY. BY FRIDAY AND
SATURDAY...THE TROUGH WILL REASSERT ITSELF...WITH THE THREAT OF
DIURNALLY INFLUENCED CONVECTION RETURNING ACROSS THE AREA...WITH
HIGHS STILL AVERAGING A BIT BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 753 AM EDT SUN JUL 27 2014

A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP ACROSS
SOUTH CENTRAL INDIANA AND CENTRAL KY...MOVING EAST AND SOUTHEAST.
THESE STORMS HAVE SHOWN A DIMINISHING TREND AS THEY HEAD INTO THE
JACKSON CWA...BUT SOME LIGHTNING AND LIGHT RAIN SHOWERS ARE STILL
PRESENT ACROSS THE SOUTHWEST CWA. EXPECT SOME LIGHT RAIN AND MAYBE A
FEW LIGHTNING STRIKES AND RUMBLES OF THUNDER AT THE TAF SITES OVER
THE NEXT FEW HOURS. CIGS SEEM TO BE MAINTAINING VFR STATUS /OR
BORDERLINE MVFR/...AND RAIN SEEMS TO BE LIGHT ENOUGH THAT LITTLE
RESTRICTIONS TO VSBY ARE EXPECTED.

MAIN FOCUS FOR TAF PERIOD WILL BE THIS AFTERNOON. MODELS ARE STILL
POINTING AT AN EVENT THAT IS RARE FOR EASTERN KY IN JULY. LITTLE
CHANGES WERE MADE TO THE 06Z TAFS FOR THIS AFTERNOON AS THEY SEEM TO
HAVE A GOOD GENERAL IDEA ON THE POTENTIAL THREATS. EXPECTING MOSTLY
MVFR CIGS AND VSBY FOR THE AREA...HOWEVER SOME OF STRONGER STORMS
COULD BE CAPABLE OF DROPPING THE VSBY TO AROUND A MILE AND PRODUCE
WIND GUSTS OF 40 TO 50 KTS. THERE IS ALSO THE THREAT OF SOME LARGE
DAMAGING HAIL WITH ANY THUNDERSTORM THAT DEVELOPS...WHICH WAS
INCLUDED IN THE TAFS AS WELL. KEPT THE TEMPO GROUP IN THE TAFS TO
REFLECT THE MOST LIKELY TIMES THAT THE STORMS WILL BE IN THE
AREA...HOWEVER THUNDERSTORMS ARE POSSIBLE ANYTIME BY LATE THIS
MORNING AND THROUGH THIS EVENING. WE WILL CONTINUE TO MONITOR THE
DEVELOPING SITUATION AND MAKE UPDATES FOR THE TAF SITES AS NEEDED
ONCE STORMS BEGIN INITIATING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...JMW
LONG TERM...GEOGERIAN
AVIATION...JMW
Hazardous weather outlook, Jul 27, 4:57 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
457 AM EDT SUN JUL 27 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
457 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THERE IS A HIGH
POTENTIAL THAT THESE THUNDERSTORMS WILL BE STRONG TO SEVERE INTO
THIS EVENING. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...LARGE HAIL...LOCALIZED FLASH FLOODING...AS WELL
AS ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING. BETTER
CHANCES OF THUNDERSTORMS WILL THEN OVERSPREAD ALL OF EASTERN KY
DURING THE DAY ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY OCCURRENCES OF HAIL...DAMAGING
WIND GUSTS...AS WELL AS FLASH FLOODING THROUGH THIS EVENING.

JMW

In the hours before

Special weather statement, Jul 27, 1:19 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
119 PM EDT SUN JUL 27 2014

KYZ068-069-080-271800-
ROCKCASTLE-LAUREL-JACKSON-
119 PM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200
PM EDT SUNDAY AFTERNOON...

   SOUTHERN JACKSON...
   ROCKCASTLE AND
   NORTH CENTRAL LAUREL.

AT 119 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF GUM SULPHUR...OR 13 MILES NORTHWEST OF MOUNT VERNON...MOVING EAST
AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HIATT AROUND
125 PM EDT...WILDIE AROUND 130 PM EDT...BUMMER AROUND 135 PM
EDT...JOHNETTA AROUND 140 PM EDT...AND DANGO AROUND 145 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
EASTERN KENTUCKY.

GREIF
Local storm report, Jul 27, 1:41 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
141 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             HIATT                   37.42N 84.38W
07/27/2014  E1.50 INCH       ROCKCASTLE         KY   EMERGENCY MNGR

&&

TBREWER
Special weather statement, Jul 27, 1:41 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
141 PM EDT SUN JUL 27 2014

KYZ113-115-117-118-271830-
KNOTT-LESLIE-LETCHER-PERRY-
141 PM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230
PM EDT SUNDAY AFTERNOON...

   SOUTHERN KNOTT...
   NORTHEASTERN LESLIE...
   WESTERN LETCHER AND
   PERRY.

AT 141 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAYS CREEK...
OR 13 MILES NORTHWEST OF HAZARD...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DICE AROUND 150
PM EDT...BULAN AROUND 155 PM EDT...ELIC AROUND 200 PM EDT...AMBURGEY
AROUND 205 PM EDT...BATH AROUND 210 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
EASTERN KENTUCKY.

GREIF
Local storm report, Jul 27, 1:49 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
149 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             4 WSW OWINGSVILLE       38.12N 83.83W
07/27/2014  E1.25 INCH       BATH               KY   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL

&&

TBREWER
Special weather statement, Jul 27, 1:57 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
157 PM EDT SUN JUL 27 2014

KYZ050-051-059-060-106-108-271845-
MENIFEE-MONTGOMERY-POWELL-BATH-MORGAN-WOLFE-
157 PM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
PM EDT SUNDAY AFTERNOON...

   MENIFEE...
   SOUTHEASTERN MONTGOMERY...
   WESTERN MORGAN...
   NORTHEASTERN POWELL...
   WESTERN WOLFE AND
   SOUTH CENTRAL BATH.

AT 157 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOPE...OR 7
MILES NORTHWEST OF FRENCHBURG...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FRENCHBURG
AROUND 205 PM EDT...KOREA AROUND 210 PM EDT...ARTVILLE AROUND 215 PM
EDT...NEW CUMMER AROUND 220 PM EDT...AND LIBERTY ROAD AROUND 225 PM
EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
EASTERN KENTUCKY.

GREIF
Special weather statement, Jul 27, 1:59 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
159 PM EDT SUN JUL 27 2014

KYZ058-108-111-112-271830-
ESTILL-WOLFE-LEE-BREATHITT-
159 PM EDT SUN JUL 27 2014

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 230 PM EDT SUNDAY AFTERNOON...

   SOUTHWESTERN WOLFE...
   LEE...
   BREATHITT AND
   ESTILL.

AT 159 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR DOE CREEK...OR NEAR IRVINE...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...OLD LANDING
AROUND 205 PM EDT...MOUNT OLIVE AROUND 210 PM EDT...ST. HELENS AROUND
215 PM EDT...MONICA AROUND 220 PM EDT...AND OAKDALE AROUND 225 PM
EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
EASTERN KENTUCKY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:24 AM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley22 min
Jul 27, 12:06 PM EDTTornado WarningJKLEstill, Powell24 min
Jul 27, 12:13 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Powell, Wolfe4 hr
Jul 27, 12:24 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Owsley, Powell, Wolfe51 min
Jul 27, 12:26 PM EDTSevere Thunderstorm WarningJKLMenifee, Powell, Wolfe23 min
Jul 27, 12:38 PM EDTTornado WarningJKLEstill, Lee37 min
Jul 27, 12:58 PM EDTAreal Flood AdvisoryJKLBreathitt4 hr
Jul 27, 1:03 PM EDTAreal Flood AdvisoryJKLBath, Montgomery4 hr
Jul 27, 1:04 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Lee, Magoffin, Owsley, Perry41 min
Jul 27, 1:14 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery46 min
Jul 27, 1:24 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Rockcastle51 min
Jul 27, 1:36 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott, Perry5 hr
Jul 27, 1:52 PM EDTAreal Flood AdvisoryJKLBreathitt, Magoffin, Menifee, Morgan, Wolfe4 hr
Jul 27, 2:02 PM EDTTornado WarningJKLClay, Jackson, Laurel28 min
Jul 27, 2:03 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Owsley, Rockcastle4 hr
Jul 27, 2:05 PM EDTSevere Thunderstorm WarningJKLMagoffin, Menifee, Morgan, Wolfe25 min
Jul 27, 2:14 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne46 min
Jul 27, 2:17 PM EDTAreal Flood AdvisoryJKLLetcher3 hr
Jul 27, 2:24 PM EDTFlash Flood WarningJKLJackson, Laurel, Rockcastle4 hr
Jul 27, 2:28 PM EDTTornado WarningJKLWayne32 min
Jul 27, 2:30 PM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne, Whitley4 hr
Jul 27, 2:37 PM EDTTornado WarningJKLClay, Jackson, Laurel, Rockcastle38 min
Jul 27, 2:56 PM EDTTornado WarningJKLMcCreary, Wayne49 min
Jul 27, 2:59 PM EDTFlash Flood WarningJKLWayne4 hr
Jul 27, 3:11 PM EDTTornado WarningJKLClay, Jackson, Leslie, Perry34 min
Jul 27, 3:26 PM EDTTornado WarningJKLMcCreary, Whitley31 min
Jul 27, 3:28 PM EDTAreal Flood AdvisoryJKLClay, Harlan, Leslie, Letcher, Perry4 hr
Jul 27, 3:29 PM EDTSevere Thunderstorm WarningJKLPulaski46 min
Jul 27, 3:39 PM EDTTornado WarningJKLClay, Leslie51 min
Jul 27, 3:55 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley50 min
Jul 27, 4:03 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne42 min
Jul 27, 4:05 PM EDTTornado WarningJKLClay, Jackson25 min
Jul 27, 4:11 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie, Letcher49 min
Jul 27, 4:15 PM EDTTornado WarningJKLHarlan, Leslie45 min
Jul 27, 4:19 PM EDTFlash Flood WarningJKLClay4 hr
Jul 27, 4:25 PM EDTTornado WarningJKLMcCreary, Pulaski, Wayne35 min
Jul 27, 4:30 PM EDTTornado WarningJKLClay, Leslie, Perry45 min
Jul 27, 4:36 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley39 min
Jul 27, 4:52 PM EDTTornado WarningJKLMcCreary, Whitley38 min
Jul 27, 4:56 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne64 min
Jul 27, 5:05 PM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne, Whitley6 hr
Jul 27, 5:10 PM EDTTornado WarningJKLMcCreary, Pulaski, Wayne35 min
Jul 27, 5:12 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie, Letcher, Perry48 min
Jul 27, 5:27 PM EDTSevere Thunderstorm WarningJKLBell, Whitley41 min
Jul 27, 5:34 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Whitley3 hr
Jul 27, 7:24 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan51 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.